Georgia, 2004

Flooding in Georgia, September 27 to 28, 2004

September 27 to 28, 2004 · NWS FFC · 23 events in 23 counties and zones

Baldwin: The Baldwin county Sheriff and the Union Recorder of Milledgeville reported that up to 5 inches of rain fell throughout the county. Bibb: The Macon Telegraph reported that flooding was observed along the Ocmulgee River, which rose approximately eight feet in a 24 hour period.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$661,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

General flooding (that which excludes flash flooding) or river flooding associated with Tropical Storm Jeanne, is listed below in alphabetical order by county.Baldwin: The Baldwin county Sheriff and the Union Recorder of Milledgeville reported that up to 5 inches of rain fell throughout the county. Several creeks in the county were out of their banks causing some roads to be flooded.Barrow: The Barrow County 911 Center reported that there was minor street flooding on several roads in the county.Bibb: The Macon Telegraph reported that flooding was observed along the Ocmulgee River, which rose approximately eight feet in a 24 hour period. Some roads were also flooded, including the Interstate 75/Interstate 16 interchange.Clayton: The public reported substantial flooding to roads and yards in the Riverdale area. Some creeks were out of their banks.Cobb: The Chattahoochee River once again rose several feet above its flood stage, causing flooding of a number of homes in Cobb county, particularly in the Vinings area. Many of these same homes and areas were impacted by the record flooding from the remnants of Hurricane Ivan just 10 days prior. (Estimated Damage: $500,000)Coweta: The Times/Herald of Newnan reported that flooding was observed at the intersection of Georgia Highway 16 and U.S. Highway 29.Crawford: The Crawford County Sheriff reported that a couple of minor dirt roads were washed out and closed because of flooding. (Estimated Damage: $5,000)Crisp: The Crisp County Sheriff reported that a number of county roads were flooded and some were even washed out. (Estimated Damage: $25,000)Dodge: The Dodge County 911 Center reported that several minor roads in the county were washed out. (Estimated Damage: $50,000)Dooly: The Dooly County Sheriff reported that a number of roads in the county were flooded from several hours of moderate to heavy rain. On Liberty Church Road, water was up to just one foot shy of the bridge.Greene: The Herald Journal of Greensboro reported that several roads in the county were flooded and closed.Henry: The Daily Herald of McDonough reported that several small streams and creeks were out of their banks from heavy rain.Houston: The public reported that Bay Gall Creek rose around one foot above bankful level and caused some minor flooding to at least one residence adjacent to the creek. (Estimated Damage: $1,000)Jasper: The Jasper County 911 Center reported that there was street flooding throughout the county. The worst flooding was occurring on Georgia Highway 83.Jones: The Jones County Sheriff reported that several roads were flooded and some were closed.Montgomery: The Montgomery County Sheriff reported that one road was washed out. (Estimated Damage: $5,000)Oconee: The Oconee County 911 Center reported minor flooding on several roads on the county.Oglethorpe: The Oglethorpe County 911 Center reported that several roads in the county were flooded, with water up to eight inches deep in places. In addition, a dam on a small lake in Union Point failed. (Estimated Damage: $5,000)Peach: The Macon Telegraph reported that a portion of Peach Valley Road gave way during a period of several inches of rain causing a garbage truck to fall into an adjacent lake. (Estimated Damage: $25,000)Putnam: The Putnam County 911 Center reported that five roads in the county were flooded. Minor washout was reported on a few dirt roads in the county. Several inches of rain fell in the county during the day. (Estimated Damage: $5,000)Taliaferro: The Taliaferro County Sheriff reported that flooding was occurring throughout the county. Minor flooding was reported on several state roads and one county road was closed.Telfair: The Telfair Enterprise of McRae reported that extensive flooding was observed throughout the county. At least five to six miles of county roads were under water and impassible. At least 50 yards of one road was under water and on another water five feet deep and eight feet wide was flowing over the road. (Estimated Damage: $10,000)Toombs: The Toombs County 911 Center reported that a couple of dirt roads were washed out. (Estimated Damage: $5,000)Upson: The Upson County Emergency Management Director reported that minor street flooding was affecting several roads.Wilkes: The Wilkes County 911 center and the News Reporter of Washington indicated that a number of roads and streets in the county were flooded, especially in the city of Washington. Several creeks in the county were also out of their banks. Several dirt roads sustained significant damage from flood waters. Rainfall of five to six inches was common throughout the county for the afternoon and evening hours. (Estimated Damage: $25,000)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 4:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 27, 4:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON SEP 27 2004

.SHORT TERM...JEANNE SEEMS TO BE A LITTLE SLOWER AND LITTLE FURTHER
TO THE WEST OF THE OFFICIAL TRACK. THIS IN KEEPING WITH THE NEW GFS
AND ETA RUNS WHICH TAKE THE TRACK A LITTLE FURTHER WEST AND ABOUT 6
HOURS SLOWER THAN OFFICIAL TRACK. NONETHELESS EXPECT HEAVY RAIN EAST
OF THE TRACK ALONG WITH GUSTY WINDS IN THE HEAVIER RAIN BANDS.
CONDITIONS IMPROVE TONIGHT AS THE STORM EXITS TO THE NORTHEAST. WILL
HAVE TO CARRY SMALL CHANCE POPS IN THE NORTHEAST FOR TUESDAY MORNING
IN CASE THE TRACK DOES SLOW DOWN A LITTLE.

.LONG TERM...NO REAL CHANGES. NEW MODELS CONTINUE TO SHOW SOME
MOISTURE RETURN ACROSS THE SOUTH LATER IN THE WEEK...BUT STILL NOT
CONVINCED THERE WILL BE MUCH RAIN WITH THIS AS DYNAMICS WEAK AND
MOISTURE LIMITED.
&&

.HYDROLOGY...WILL CONTINUE THE FLOOD WATCH AS NEW GFS SHOWS
GENERALLY 2 TO 4 INCHES JUST EAST OF THE CENTER WITH ISOLATED 6 INCH
AMOUNTS POSSIBLE.
&&

.AVIATION...
TS JEANNE IS TRACKING NORTH INTO SOUTH GA THIS MORNING. LOOKS LIKE
THE MAIN THREAT FOR THE AVIATION COMMUNITY WILL BE STRONG WINDS AND
HEAVY RAIN WHICH WILL LIMIT VSBYS AND LOWER CEILINGS.

CEILINGS...TREND IS FOR CEILINGS TO CONTINUE TO LOWER OVER THE
NEXT 12 HOURS RANGING FROM OVC010-OVC030 WITH LOWEST CEILINGS IN
HEAVIER RAIN BANDS. DO NOT SEE PROLONGED PERIODS OF IFR FOR
ATL...BUT EXTENDED PERIOD OF LOW MVFR CAN BE EXPECTED BETWEEN 12Z
AND 22Z.

VISIBILITY...GENERALLY VFR TO MVFR WITH SOME ISOLATED PERIODS OF IFR
IN HEAVIER SHOWERS AND RAIN BANDS. EXPECT PREVAILING MVFR IN
RAIN BANDS AND CORE RAIN. THE CORE RAIN AREA WILL REMAIN MOSTLY EAST
OF MCN-AHN THROUGH TUE MORNING. RAIN BANDS SHOULD AFFECT THE ATL-CSG
AREA THROUGH 00Z-06Z TUE.

WINDS...WINDS SHOULD BE VERY SIMILAR TO WHAT WAS SEEN WITH HURRICANE
FRANCES. FOR THE ATL-CSG AREA THE STRONGEST WINDS WILL BE BETWEEN
14Z AND 00Z AT 20 TO 30KT GUSTING TO 40. FOR MCN...NE-N WINDS OF
25-35KTS WITH GUSTS TO 45 KTS POSSIBLE BETWEEN 10Z-22Z SLOWLY
DIMINISHING AFTER THAT.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     77 66 83 64 / 90 70 10 10
ATHENS      77 65 83 63 / 99 80 20 10
GAINESVILLE 76 65 83 62 / 99 80 20 10
ROME        80 65 83 62 / 70 50 10 10
COLUMBUS    81 68 87 66 / 99 50 10 10
MACON       77 68 86 65 / 99 70 10 10
&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR TODAY AND TONIGHT OVER EAST GEORGIA.
HIGH WIND WARNING FOR CENTRAL GEORGIA SOUTHEAST OF A LINE FROM
AMERICUS TO MACON TO WARRENTON TODAY.
HIGH WIND WARNING FOR NORTHEAST MOUNTAINS THIS AFTERNOON AND EVENING.
WIND ADVISORY FOR MOST OF THE REMAINDER OF NORTH AND CENTRAL GEORGIA
SOUTHEAST OF A LINE FROM CARROLLTON TO BLUE RIDGE.
&&

26

In the hours before

Special weather statement, Sep 27, 2:43 AM EST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 AM EDT MON SEP 27 2004

GAZ097-109>112-270815-

343 AM EDT MON SEP 27 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN
TELFAIR...WHEELER...MONTGOMERY...DODGE AND SOUTHERN LAURENS COUNTIES
UNTIL 415 AM EDT...

AT 337 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF HEAVY RAINSHOWERS EXTENDING FROM HELENA TO 13 MILES
SOUTHEAST OF UVALDA...MOVING NORTHWEST AT 60 MPH.  THESE SHOWERS ARE
CAPABLE OF PRODUCING SUFACE WIND GUSTS UP TO 50 MPH AS THEY PASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 AM. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THIS ACTIVITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 flood. Local standard time, as filed.

Flood, Telfair

When
September 27, 8:00 AM EST to 12:00 PM EST
Where
Telfair forecast zone
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
31.930, -82.939 (the zone’s center; the record gives no point)

Flood, Crisp

When
September 27, 8:00 AM EST to 12:00 PM EST
Where
Crisp forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
31.923, -83.768 (the zone’s center; the record gives no point)

Flood, Dodge

When
September 27, 9:00 AM EST to 1:00 PM EST
Where
Dodge forecast zone
Property damage
$50,000
Reported by
GOVT OFFICIAL
Coordinates
32.172, -83.168 (the zone’s center; the record gives no point)

Flood, Montgomery

When
September 27, 9:00 AM EST to 1:00 PM EST
Where
Montgomery forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.173, -82.535 (the zone’s center; the record gives no point)

Flood, Toombs

When
September 27, 9:00 AM EST to 1:00 PM EST
Where
Toombs forecast zone
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
32.122, -82.331 (the zone’s center; the record gives no point)

Flood, Dooly

When
September 27, 9:00 AM EST to 1:00 PM EST
Where
Dooly forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.157, -83.799 (the zone’s center; the record gives no point)

Flood, Bibb

When
September 27, 11:00 AM EST to 11:00 PM EST
Where
Bibb forecast zone
Reported by
NEWSPAPER
Coordinates
32.807, -83.698 (the zone’s center; the record gives no point)

Flood, Baldwin

When
September 27, 12:00 PM EST to 11:00 PM EST
Where
Baldwin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.069, -83.250 (the zone’s center; the record gives no point)

Flood, Greene

When
September 27, 1:00 PM EST to September 28, 12:00 AM EST
Where
Greene forecast zone
Reported by
NEWSPAPER
Coordinates
33.579, -83.167 (the zone’s center; the record gives no point)

Flood, Barrow

When
September 27, 1:00 PM EST to 7:00 PM EST
Where
Barrow forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Flood, Houston

When
September 27, 1:00 PM EST to 7:00 PM EST
Where
Houston forecast zone
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.459, -83.666 (the zone’s center; the record gives no point)

Flood, Peach

When
September 27, 1:23 PM EST to 4:00 PM EST
Where
Peach forecast zone
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
32.569, -83.827 (the zone’s center; the record gives no point)

Flood, Jones

When
September 27, 1:23 PM EST to 4:30 PM EST
Where
Jones forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.025, -83.560 (the zone’s center; the record gives no point)

Flood, Crawford

When
September 27, 1:23 PM EST to 4:00 PM EST
Where
Crawford forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.715, -83.986 (the zone’s center; the record gives no point)

Flood, Putnam

When
September 27, 3:00 PM EST to 7:00 PM EST
Where
Putnam forecast zone
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

Flood, Upson

When
September 27, 3:00 PM EST to 7:00 PM EST
Where
Upson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
32.881, -84.299 (the zone’s center; the record gives no point)

Flood, Oglethorpe

When
September 27, 3:37 PM EST to 5:30 PM EST
Where
Oglethorpe forecast zone
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

Flood, Coweta

When
September 27, 4:00 PM EST to 9:00 PM EST
Where
Coweta forecast zone
Reported by
NEWSPAPER
Coordinates
33.354, -84.763 (the zone’s center; the record gives no point)

Flood, Henry

When
September 27, 4:26 PM EST to 11:00 PM EST
Where
Henry forecast zone
Reported by
NEWSPAPER
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

Flood, Clayton

When
September 27, 5:00 PM EST to September 28, 1:00 AM EST
Where
Clayton forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

Flood, Taliaferro

When
September 27, 5:36 PM EST to 8:00 PM EST
Where
Taliaferro forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.566, -82.879 (the zone’s center; the record gives no point)

Flood, Wilkes

When
September 27, 5:36 PM EST to 8:00 PM EST
Where
Wilkes forecast zone
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
33.782, -82.743 (the zone’s center; the record gives no point)

Flood, Cobb

When
September 27, 10:00 PM EST to September 28, 4:00 AM EST
Where
Cobb forecast zone
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427632, 5427642, 5427635, 5427636, 5427637, 5427641, 5427623, 5427622, 5427627, 5427638, 5427644, 5427629, 5427634, 5427643, 5427630, 5427640, 5427639, 5427626, 5427628, 5427624, 5427631, 5427633, 5427625.